Funnel Cloud, Wharton
- When
- July 9, 8:45 AM CST
- Where
- Wharton County, 5 mi SW of El Campo
- Reported by
- GENERAL PUBLIC
- Coordinates
- 29.278, -96.222 (the zone’s center; the record gives no point)
Spotted on Highway 59.
3 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 9, 1:00 AM CST, 7 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 200 AM CDT FRI JUL 9 2004 .DISCUSSION... LOOKS LIKE THE INTERRUPTION TO SUMMER WILL CONTINUE A COUPLE OF MORE DAYS AS THE UPPER LEVEL TROUGH THAT HAS BEEN NEAR OR OVER US MOVES SLOWLY TO THE WEST. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER MOST OF SOUTHEAST TEXAS. THERE IS A SIGNIFICANT DIFFERENCE BETWEEN THE AVN AND ETA REGARDING POPS AND ASSOCIATED QPF PROGS. THE ETA DRIES US OUT QUICKER THAN THE AVN...AND GIVEN THE AMOUNT OF MOISTURE/INSTABILITY AVAILABLE...THIS SCENARIO DOES NOT SEEM LIKELY. THEREFORE...WILL LEAN TOWARD THE AVN SOLUTION AT LEAST FOR THE NEXT COUPLE OF DAYS...INTO THE FIRST HALF OF THE WEEKEND. DURING THE LATTER HALF OF THE WEEKEND AND INTO THE FIRST OF NEXT WEEK...THE UPPER LEVEL RIDGE BUILDS BACK IN ACROSS THE REGION. THIS WILL ALLOW TYPICAL SUMMERTIME CONDITIONS TO RETURN TO SOUTHEAST TEXAS WITH A VENGEANCE. WE WILL LIKELY SEE AFTERNOON TEMPERATURES CLIMB INTO THE MID TO UPPER 90S INLAND...LOWER 90S AT THE COAST. RAIN CHANCES WILL DIMINISH AS MID LEVEL TEMPERATURES WARM WITH THE RETURN OF THE RIDGE. 46/34 && .HGX WATCHES/WARNINGS/ADVISORIES... NONE. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 91 74 91 73 89 / 60 30 50 30 50 HOUSTON (IAH) 90 75 90 73 89 / 60 30 50 30 50 GALVESTON (GLS) 89 80 88 78 87 / 60 30 50 30 50 &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 700 AM CDT FRI JUL 9 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-101200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 700 AM CDT FRI JUL 9 2004 .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN TODAY. THIS ACTIVITY WILL BE ASSOCIATED WITH AN UPPER LEVEL TROUGH OF LOW PRESSURE THAT IS MOVING SLOWLY WESTWARD ACROSS SOUTHEAST TEXAS. THE ATMOSPHERE REMAINS VERY MOIST SO THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL WITH RATES OF 1 TO 3 INCHES PER HOUR. SOME OF THE STRONGER STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AS WELL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE FIRST HALF OF THE WEEKEND AS THE TROUGH MOVES ACROSS. SOME OF THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINS. RAIN CHANCES WILL DIMINISH DURING THE LATTER HALF OF THE WEEKEND. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY LATE MORNING OR EARLY AFTERNOON.
The Houston radar (KHGX), 113 km away, was scanning. The volume nearest the first event began at 14:46 UTC.
3 funnel cloud. Local standard time, as filed.
Spotted on Highway 59.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413398, 5413399, 5413400.